Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 94, NWS Bismarck, ND

July 12, 2004Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2004, 1:39 AM CDT for Rolette County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 1:39 AM CDT (06:39 UTC)
Expired
Jul 12, 2004, 2:30 AM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 11:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2240 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 120639
SVRBIS
NDC079-120730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
139 AM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 230 AM CDT

* AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNSEITH...OR ABOUT 18 MILES EAST OF
  BOTTINEAU...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELCOURT...MYLO AROUND 145 AM CDT
  ST. JOHN...ROLLA AROUND 155 AM CDT

LAT...LON 4899 10016 4857 10013 4858 9952 4902 9956

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN JUL 11 2004

.SHORT TERM...
PROBLEMS AGAIN TODAY INCLUDE PRECIPITATION AMOUNTS...TIMING AND
LOCATIONS. MODELS IN GOOD AGREEMENT WITH MOST FIELDS WITH
DIFFERENCES IN AXIS OF HEAVY PRECIPITATION PROGGD BY ALL MODELS. GFS
SIGNIFICANTLY FARTHER SOUTH WITH THIS AXIS WHILE ETA HAS MOVED
HEAVIEST PRECIPITATION ALONG AND NORTH OF CANADIAN BORDER...FARTHER
NORTH THAN 00Z AND 06Z SOLUTIONS.  SURFACE LOW PRESSURE FROM EASTERN
ALTA TO NORTHERN WY ON MSAS IN BETTER AGREEMENT WITH GFS SOLUTION.
GFS QPF AFFECTED WITH CONVECTION FEEDBACK BUT WILL GENERALLY FOLLOW
GFS LOCATION AND HAVE ADDED A FEW MORE SOUTH CENTRAL COUNTIES TO
ONGOING FLOOD WATCH. SURFACE TROUGH THROUGH STATE TONIGHT WITH
LINGERING CONVECTION...POSSIBLY SEVERE...CONTINUING INTO EARLY AM ON
MONDAY. HAVE DELETED SLIGHT CHANCE THUNDERSTORMS ON TUESDAY AS RIDGE
BUILDS AND CWA REMAINS IN DRIER NORTHWEST FLOW SURFACE AND ALOFT ON
EAST SIDE OF RIDGE AXIS.

.LONG TERM...
THURSDAY THROUGH SUNDAY...H500 NORTHWEST FLOW BEGINS TO TURN MORE
ZONAL...EVEN A BIT SOUTHWEST BEGINNING ON SATURDAY...AS LOW PRESSURE
IN THE PACIFIC NORTHWEST BEGINS TO DIG...FLATTENING THE RIDGE. 00Z
GFS GENERATES A SERIES OF SURFACE LOWS TO MOVE THROUGH THE NORTHERN
PLAINS FRIDAY THROUGH SUNDAY. ECMWF NOT IN GOOD AGREEMENT...AND SO I
JUST LEFT POPS AS IS UNTIL THE NEXT RUN. GRIDS STILL IN GOOD
COORDINATION AND MADE FEW CHANGES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING UNTIL 14Z CENTRAL.

&&

HW/SHULZ
Hazardous weather outlook, Jul 11, 4:28 AM CDT, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
428 AM CDT SUN JUL 11 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120927-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
428 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN
WESTERN NORTH DAKOTA AND SPREAD EAST IN THE EVENING AND OVERNIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT IN WESTERN AND CENTRAL NORTH DAKOTA. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM WINDS...LARGE
HAIL AND HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
A FLOOD WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND EAST CENTRAL
NORTH DAKOTA LATE TONIGHT INTO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Special weather statement, Jul 12, 1:08 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
108 AM CDT MON JUL 12 2004

NDZ001-002-009>011-017>021-031>033-040-041-043-044-120558-
ADAMS ND-BILLINGS ND-BOWMAN ND-BURKE ND-DIVIDE ND-DUNN ND-
GOLDEN VALLEY ND-HETTINGER ND-MCKENZIE ND-MCLEAN ND-MERCER ND-
MOUNTRAIL ND-OLIVER ND-SLOPE ND-STARK ND-WARD ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BOWMAN...CROSBY...DICKINSON...
MINOT AND WILLISTON
108 AM CDT MON JUL 12 2004

...SEVERE THUNDERSTORM WATCH CANCELLED FOR MUCH OF WESTERN NORTH
DAKOTA...

THE SEVERE THUNDERSTORM WATCH...NUMBER 607...HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...

ADAMS...BILLINGS...BOWMAN...BURKE...DIVIDE...DUNN...GOLDEN VALLEY
HETTINGER...MCKENZIE...MCLEAN...MERCER...MOUNTRAIL...OLIVER
SLOPE...STARK...WARD...AND WILLIAMS.

FORS
Local storm report, Jul 12, 1:13 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
113 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0102 AM     HAIL             12 N BISMARCK           46.98N 100.77W
07/12/2004  1.00 INCH        BURLEIGH           ND   LAW ENFORCEMENT

            DEPUTY IN BALDWIN REPORTS 1 INCH HAIL

&&

VJR
Local storm report, Jul 12, 1:30 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     MOHALL                  48.77N 101.51W
07/12/2004                   RENVILLE           ND   BROADCAST MEDIA

            GARAGE DAMAGED, SHINGLES BLOWN OFF, UTILITY SHED BLOWN
            OVER

0125 AM     TSTM WND DMG     MOHALL                  48.77N 101.51W
07/12/2004                   RENVILLE           ND   BROADCAST MEDIA

            GARAGE DAMAGED, SINGLES BLOWN OFF HOUSE, UTILITY SHED
            BLOWN OVER

&&

VJR
Local storm report, Jul 12, 1:30 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0055 AM     TSTM WND DMG     MOHALL                  48.77N 101.51W
07/12/2004                   RENVILLE           ND   BROADCAST MEDIA

            GARAGE DAMAGED, SHINGLES BLOWN OFF, UTILITY SHED BLOWN
            OVER

&&

VJR
Local storm report, Jul 12, 1:35 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     TOLLEY                  48.73N 101.83W
07/12/2004                   RENVILLE           ND   COUNTY OFFICIAL

            TREES BLOWN DOWN

&&

VJR
Local storm report, Jul 12, 1:35 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED FOR TIME OF OCCURRENCE
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0055 AM     TSTM WND DMG     TOLLEY                  48.73N 101.83W
07/12/2004                   RENVILLE           ND   COUNTY OFFICIAL

            TREES BLOWN DOWN

&&

VJR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:03 PM CDTSevere Thunderstorm WarningBISGolden Valley, Slope57 min
Jul 11, 9:44 PM CDTSevere Thunderstorm WarningBISBillings61 min
Jul 11, 10:27 PM CDTSevere Thunderstorm WarningBISDunn63 min
Jul 11, 10:38 PM CDTSevere Thunderstorm WarningBISBurke67 min
Jul 11, 10:51 PM CDTSevere Thunderstorm WarningBISHettinger39 min
Jul 11, 11:08 PM CDTSevere Thunderstorm WarningBISDivide62 min
Jul 11, 11:12 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Jul 11, 11:58 PM CDTSevere Thunderstorm WarningBISWard62 min
Jul 12, 12:11 AM CDTSevere Thunderstorm WarningBISMcLean34 min
Jul 12, 12:20 AM CDTSevere Thunderstorm WarningBISBottineau, Renville55 min
Jul 12, 12:21 AM CDTSevere Thunderstorm WarningBISMcHenry54 min
Jul 12, 12:40 AM CDTTornado WarningBISBottineau50 min
Jul 12, 1:05 AM CDTSevere Thunderstorm WarningBISBurleigh55 min
Jul 12, 1:06 AM CDTSevere Thunderstorm WarningBISPierce54 min
Jul 12, 2:53 AM CDTSevere Thunderstorm WarningBISStutsman52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.